Is Spotting After Plan B Normal?

Emergency contraception, sometimes known as the ‘morning-after pill’, is a medication that reduces the chances of pregnancy after unprotected sex. One type of emergency contraception is called Plan B One-Step. If you’ve had unprotected sex, the sooner you take Plan B the more effective it is, so you don’t have to stay up all night worrying. You only need one pill, and this will contain 1.5 milligrams levonorgestrel, which is an active ingredient in many contraceptive pills, albeit at lower doses. Some women may experience changes to their menstrual cycles after taking Plan B, and wonder, “Does plan B cause spotting?” This article describes what to expect and the common side effects of emergency contraception.

Is Spotting After Plan B Normal?

If you see spotting, small dots of red or brown blood in your underwear, after taking Plan B, don’t worry – this is perfectly normal. Emergency contraceptive pills contain high levels of the reproductive hormone progesterone – significantly stronger than the dose in normal birth control pills. Progesterone is usually secreted at high quantities during pregnancy, so when you take Plan B, this sends false signals to your body saying that you’re pregnant, and this inhibits ovulation. The progesterone in the pill will then pass through your body, and you will experience a sharp decrease in your progesterone levels. This indicates to your body that the pregnancy is over, and the thick uterine lining will now be shed, resulting in Plan B spotting, even if you don’t have a full period.

However, in some cases, the bleeding may indicate a more serious underlying condition. If you have heavy blood loss, where you have to change your sanitary towel, tampon or menstrual cup every hour or more, you need to see your doctor to check if everything is okay. Cramping, similar to normal period pain, is another common symptom after taking emergency contraception, but is only an issue if it is particularly strong.

Should I worry about pregnancy?

If you take Plan B, or the alternative Next Choice, less than 24 hours after unprotected sex, there is a 95% chance that you will not become pregnant. However, the odds of pregnancy steadily increase after this. If you want to make sure if you are pregnant or not, it’s better to take a pregnancy test, or wait a few days and check other early pregnancy symptoms. Here’s the experience of one woman:

“I took Plan B at the beginning of September, less than 48 hours after I had unprotected sex. Then I started bleeding a week later, so I went to see a nurse and asked her, ‘Does Plan B cause spotting?” She said that spotting after plan B is normal, and that I might not get my next period. At the end of the month, I did miss my period, and I still haven’t had it. My breasts feel sore, I feel a bit dizzy, and my lower back hurts at times. I’m really confused with what’s going on in my body right now.”

Other Side Effects of Plan B

Plan B is generally considered safe, but some women may experience side effects, including the following:

  • Nausea and vomiting
  • Headache
  • Dizziness
  • Weariness
  • Abdominal pain
  • Changes to the usual menstrual cycle
  • Tenderness in the breasts

If you do vomit within two hours of taking emergency contraception, contact a healthcare professional for advice on whether you need to take another pill.

In addition to Plan B spotting, you may find that your next period is heavier or lighter, and/or earlier or later than usual. This is perfectly normal. However, if you don’t have a period within the next three weeks, take a pregnancy test to ensure that you’re not pregnant.